Context: Hyperthyroidism with the syndrome of inappropriate secretion of TSH (SITSH) occurred by a decrease in hydrocortisone dose after surgery for Cushing's syndrome. This is a novel cause of SITSH. Objective: The aim of this study was to describe and discuss 2 cases of SITSH patients that were found after surgery for Cushing's syndrome. We also checked whether SITSH occurred in 7 consecutive patients with Cushing's syndrome after surgery. Patients and Methods: A 45-year-old Japanese woman with ACTH-independent Cushing's syndrome and a 37-year-old Japanese man with ACTH-dependent Cushing's syndrome presented SITSH caused by insufficient replacement of hydrocortisone for postoperative adrenal insufficiency. When the dose of hydrocortisone was reduced to less than 20 mg/d within 18 days after surgery, SITSH occurred in both cases. We examined whether the change of the hydrocortisone dose induced the secretion of TSH. Free T3 and TSH were normalized by the hydrocortisone dose increase of 30 mg/d, and these were elevated by the dose decrease of 10 mg/d. We also checked TSH and thyroid hormone levels of the 7 consecutive patients with Cushing's syndrome after surgery. Six (66.6%) of 9 patients showed SITSH. Conclusions: This is the first report that insufficient replacement of hydrocortisone after surgery for Cushing's syndrome caused SITSH. Hyperthyroidism by SITSH as well as adrenal insufficiency can contribute to withdrawal symptoms of hydrocortisone replacement. We need to consider the possibility of SITSH for the pathological evaluation of withdrawal syndrome of hydrocortisone replacement.
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism
- Clinical Biochemistry
- Biochemistry, medical